Wyoming, 2020High Wind in Wyoming, January 6 to 7, 2020
January 6 to 7, 2020 · NWS RIW · 4 events in 4 counties and zones
Strong mid level winds mixed to the surface ahead of a cold front passage and brought high winds to the wind prone areas of central Wyoming. In central Wyoming, the Green Mountains, Eastern Wind River Range and Natrona County all saw wind gusts as high as 75 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong mid level winds mixed to the surface ahead of a cold front passage and brought high winds to the wind prone areas of central Wyoming. In central Wyoming, the Green Mountains, Eastern Wind River Range and Natrona County all saw wind gusts as high as 75 mph. A wind gust of 61 mph was reported in Clark in Park County, Wyoming.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 6, 3:04 PM MST, 1 hour 58 minutes earlier.
Area forecast discussion, Jan 6, 3:04 PM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
304 PM MST Mon Jan 6 2020
.SHORT TERM...(This evening through Tuesday night)
Issued at 302 PM MST Mon Jan 6 2020
West of the Divide...Abundant snowfall fell overnight last night
in localized areas from heavy narrow snowbands ahead of a vigorous
shortwave trough, one of these places being Alpine where up to 16
inches of snowfall fell in some areas there. The snowfall that is
occurring now over the far west will be more of the steady light
to moderate widespread type associated warm air advection and
isentropic lift. The snow will spread from south to north through
tonight, with more snowfall expected north of Salt River Pass.
Weak QG forcing will aid in the forcing. Favorable dendritic
growth is anticipated with this particular episode of snowfall. We
are looking at another 1 to 4 inches in the valleys and Salt
River Range along with 3 to 6 inches in the Tetons, Gros Ventre
Range, and YNP where local amounts of 9 inches are possible by
sunrise Tuesday. Then just light snow will resume later Tuesday
morning before the next wave in the progressive flow, identified
best by a bubble of QG forcing, initiates more light to moderate
snowfall for a few hours Tuesday afternoon in the far west. This
will be good for another couple of inches. Then another area of QG
forcing in the westerly flow will add another 1-2 inches in the
valleys Tuesday night after midnight and 3 to 5 inches in the
mountains. During this entire time frame, the favorable upslope
flow will aid in lift, especially on west facing slopes. However,
700mb temps will be a wee bit too mild for favorable dendritic
growth Tuesday and Tuesday night. Will not issue any advisories
since there is already a decent snowpack in the far west and the
most abundant snowfall will occur where the ski resorts need it.
East of the Divide...Wind is the main story here. One of the
windiest spots in the CWA today was in t he Wind River Basin where
the wind gusted to 51 mph at the Riverton Regional Airport at 1026
AM this morning. Sweetwater County also blew fairly strong with
RKS gusting to 41 mph, and Tipton in eastern Sweetwater County,
the wind gusted 51 mph. This wind was in response to the
aforementioned vigorous shortwave with obvious and a sharp
delineation of drying on the backside of the trough that tracked
across the area this morning. The winds are slowly decreasing in
these areas, but are still blowing fairly briskly in response to
the 50 knot winds overhead at 700mb and the sfc gradient of 15mb
developing between GCC and RKS as a 1040mb sfc high establishes
itself over far southwest Wyoming and western Colorado. Five
isoheight lines spaced apart every 30 decameters at 700mb were
progged over Wyoming indicating a tight gradient at that level.
We will keep the high wind warning now in progress for the Cody
Foothills that is valid through 12Z Tuesday. The combination of a
defined mountain wave, a weak mountain top inversion, 65 knot
winds at 700mb leading into the event, as well as a gap flow
component indicated by a 15C 700mb temp gradient between YNP and
the Cody Foothills all point to a high wind event.
Then on Tuesday. upper the flow will back from northwest to west
as a flat ridge builds into the area. This backing brisk westerly
flow will be channeled from the southwest along the southern wind
corridor from the Green Mtns to Casper with the tight surface
gradient continuing. twenty seven knots are indicated on the MAV
MOS for Casper tuesday afternoon. Addressed this with an SPS and
indicated that outer Drive could see a gust or two of 60 mph.
.LONG TERM...(Wednesday through Monday)
Issued at 302 PM MST Mon Jan 6 2020
Moist, southwest flow will reach western Wyoming Wednesday
morning with snow rapidly increasing. Favorable orographics,
instability, and mid-level temperatures should aid snow production
during the daytime hours Wednesday. Valley temperatures around
30F may hinder accumulations during the day Wednesday. While
conditions become less favorable overnight into Thursday there
will still be accumulating snow. This event appears as though it
will provide solid winter weather advisory amounts with the Tetons
and southwest Yellowstone National Park poised to receive
potentially 10-15 inches. A watch may be needed for these areas by
early Tuesday morning if QPF amounts remain as they are
currently. Areas east of the Continental Divide will be dry with
wind in central Wyoming being the primary concern. West to
southwest wind of 25 to 40 mph likely in the Wind Corridor for
Wednesday. Overall, temperatures will be seasonal to slightly
above seasonal in the snow-free basins east of the Divide.
The upstream jet and another shortwave will help to carve a
deepening trough across the western U.S. for Thursday. Temperatures
will take a downturn with many locations below normal, but not
bitter cold. Snow will continue across the western mountains
Thursday. The 700mb flow veers to the northwest which will favor
lingering snow in the Tetons and Jackson through the day Thursday.
Areas east of the Divide will remain dry and wind is not expected to
be a major player. A shortwave will drift across the northern
Rockies Thursday night and early Friday morning. This feature could
set off light snow across the far north and potentially the I-25
corridor during this time. The shortwave quickly clears the forecast
area by midday Friday, but it would not be surprising to see an
increase in snow chances in the Bighorns, northern Bighorn Basin,
and Casper as this forecast develops. Friday will generally find
temperatures slightly below normal throughout the forecast area.
The attention then turns to the far west again for the weekend as
another slug of Pacific moisture reaches the state. Accumulating
snow will be widespread as temperatures will be plenty cold enough
in the valleys, too. This storm has the potential to generate
significant snowfall totals in the western mountains and valleys.
A 100kt+ 300mb jet will be oriented west-to-east near southwest
Wyoming Saturday with the left-exit region helping to initiate
snowfall along I-80 Saturday. The jet departs and the trough deepens
Saturday night, so the snow should end across the southwest.
Otherwise, areas east of the Divide will remain dry and cold
Saturday and Sunday. Heading into Monday, the latest deterministic
solutions of both the GFS and ECMWF have backed off the bitter cold
temperatures. West-northwest flow will keep it cold and unsettled to
begin next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 302 PM MST Mon Jan 6 2020
West of the Continental Divide...KBPI/KJAC/KPNA/KRKS Terminals
Conditions will become MVFR at KJAC early Monday evening as a
weather disturbance moves through in northwest flow aloft. Other
terminals will see lowering mid-deck ceilings. The best chance for
light snow will be at KJAC until 09Z/Tuesday. However, northwest
flow aloft could linger flurries into Tuesday morning. MVFR ceilings
anticipated at KBPI and KPNA Tuesday morning in the wake of the
disturbance before slowly improving to VFR in the afternoon.
Mountain obscurations will be frequent through Tuesday morning, with
frequent mountain top obscurations throughout the forecast period.
Gusty westerly surface wind of 15-25kts to prevail at KRKS overnight
with a slight decrease in speed anticipated for Tuesday.
East of the Continental Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
The primary aviation hazard east of the Divide will be wind. Speeds
have decreased at KRIW this afternoon, but still expect 15-25kts
overnight. KCOD and KCPR will see westerly wind increase around or
shortly after sunset Monday evening. These speeds will continue
overnight and for KCPR through the day Tuesday. KLND has the
potential for LLWS Monday evening as downsloping wind descends the
east slopes of the Wind River Range. Westerly direction will not
favor the stronger wind reaching KLND. VFR to reign at all terminals
through Tuesday.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.|
&&
.FIRE WEATHER...
Issued AT 302 PM MST Mon Jan 6 2020
A series of weather systems will impact areas west of the
Continental Divide through at least midweek. Light snow will
persist through Monday night but the snow will decrease Tuesday as
an upper- level ridge moves into Wyoming. The better chance for
snow will be in the west during the day Wednesday as a more
vigorous weather system swings through the state. Accumulating
snow will fall in the Teton and Yellowstone dispatch areas
Wednesday into Wednesday night. Meanwhile, conditions are likely
to remain dry through at least Wednesday night east of the
Continental Divide. The primary hazard across the east will be
gusty westerly wind across primarily zones 280 and 289. The gusty
wind will increase smoke dispersal, but conditions will only be
fair at best. Temperatures will remain seasonal with slightly
above normal temperatures in the Absaroka and Bighorn mountain
foothills and the snow-free lower elevations.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 AM MST Tuesday for WYZ003.
&&
SHORT TERM...Lipson
LONG TERM...Jones
AVIATION...Jones
FIRE WEATHER...Jones
Hazardous weather outlook, Jan 6, 1:29 PM MST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
129 PM MST Mon Jan 6 2020
WYZ001>020-022>030-071400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
129 PM MST Mon Jan 6 2020
...High Wind Warning for the Cody Foothills Monday Afternoon and
Evening...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Rest of Today and Tonight
High winds will become likely in the Cody Foothills by Monday
evening and persist overnight. The strongest winds are expected to
occur after sunset Monday. Please see the High Wind Warning for
specific details.
Light to moderate snow will continue into early Tuesday morning
in the western mountains with light snow persisting in the far
west valleys.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Tuesday and Wednesday...Southwest wind 30 to 45 mph across central
Wyoming, especially Natrona County. Wind gusts around 55 mph will
be possible along Wyoming Boulevard on the south side of Casper.
Wednesday and Thursday...Accumulating snow for the western
mountains and valleys, particularly during the day Wednesday.
Saturday and Sunday...Significant snowfall possible over the west.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encourage to report snowfall amounts.
Team Riverton
In the hours before
Special weather statement, Jan 6, 1:54 PM MST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Riverton WY
154 PM MST Mon Jan 6 2020
WYZ001-012-013-023-024-071400-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Jackson Hole-Star Valley-Salt River and Wyoming Ranges-
Including the cities of Lake, Mammoth, Old Faithful, Jackson,
Afton, Alpine, Star Valley Ranch, and Thayne
154 PM MST Mon Jan 6 2020
...Light Snow Persists Monday Night with More Snow Wednesday...
* WHAT...Snow continues Monday night with new accumulations of 1
to 2 inches in the valleys and 3 to 5 inches in the mountains.
Snow returns Wednesday and Wednesday night with possible valley
accumulations of 3 to 6 inches and widespread mountain snowfall
of 6 to 10 inches.
* WHERE...Much of western Wyoming, including Jackson, the Star
Valley, Teton and Togwotee passes, and the Teton Range.
* WHEN...The first round of snow will continue through Monday
night. After a break Tuesday afternoon and night, the second
round of snow will arrive Wednesday morning with steady
snowfall through Wednesday night.
* ADDITIONAL DETAILS...Roadways over Teton and Togwotee passes
will be covered by snow and ice.
Special weather statement, Jan 6, 2:08 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Riverton WY
208 PM MST Mon Jan 6 2020
WYZ019-020-080100-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-
Including the cities of Jeffrey City and Casper
208 PM MST Mon Jan 6 2020
...Winds expected to increase once again from Jeffrey City to
Casper on Tuesday...
* WHAT...Southwest winds will likely increase to 30 to 40 mph with
gusts to 50 mph. A few wind gusts will reach 60 mph along Outer
Drive just south of Casper, as well as along some of the higher
ridges.
* WHERE...Along the Highway 287 corridor from Beaver Rim to
Sweetwater Station and Jeffrey City, and along the Highway 220
corridor from Alcova to Casper.
* WHEN...Tuesday with the strongest wind likely to occur from 11
AM to 6 PM.
* ADDITIONAL DETAILS...Anyone traveling along Highway 20/26, 220,
287 and Interstate 25 on Tuesday should anticipate sudden
strong cross winds.
TEAM RIVERTON
High Wind, Cody Foothills
- When
- January 6, 5:02 PM MST to January 7, 5:02 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A wind gust of 61 mph was reported in Clark, Wyoming.
High Wind, Natrona County Lower Elevations
- When
- January 7, 10:30 AM MST to 2:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Strong to high winds occurred through much of Natrona County. The highest wind gusts were 75 mph along Wyoming Boulevard on the south side of Casper, Wyoming.
High Wind, Wind River Mountains East
- When
- January 7, 10:51 AM MST to 11:14 AM MST
- Where
- Wind River Mountains East forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
The wind sensor at the Red Canyon reported wind gusts as high as 75 mph.
High Wind, Green Mountains & Rattlesnake Range
- When
- January 7, 11:10 AM MST to 12:10 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
Wind gusts as high as 75 mph were reported at the Fales Rock RAWS site.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Idaho, January 6 to 7, 202016 events
- Heavy Snow in Washington, January 6 to 7, 202014 events
- High Wind in California, January 6, 202067 kt wind · 8 events
- High Surf in Hawaii, January 6 to 16, 20208 events
- High Wind in Wyoming, January 6 to 7, 202066 kt wind · 7 events
- Dense Fog in California, January 6 to 7, 20206 events
- High Wind in Colorado, January 6, 202086 kt wind · 5 events
- High Wind in Montana, January 6, 202064 kt wind · 4 events
- Heavy Snow in Alaska, January 6 to 7, 20204 events
- Lake-Effect Snow in New York, January 6, 20203 events
- Heavy Snow in Montana, January 6 to 7, 20203 events
- High Wind in Colorado, January 6 to 7, 202087 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868822, 868825, 868823, 868824.